Alert archive / North Dakota / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 73, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 17, 2015, 5:37 PM CDT for Clay County, Minnesota; Barnes County, Cass County, Traill County, North Dakota. It was in force for 53 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 17, 2015, 5:37 PM CDT (22:37 UTC)
- Expired
- Jul 17, 2015, 6:30 PM CDT
- In force
- 53 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.25 in
- Wind
- 50.0 mph
Counties Clay County, MN, Barnes County, ND, Cass County, ND, Traill County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 48 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 17, 5:57 PM CDT | HAIL 1 | Ayr, ND | |
| Jul 17, 6:23 PM CDT | HAIL 0.88 | 3 Ene Amenia, ND | REPORTED AT THE INTERSECTION OF 159TH AVE SE AND 26TH ST SE. |
| Jul 17, 6:28 PM CDT | HAIL 2.5 | 1 E Amenia, ND | TENNIS BALL SIZE HAIL REPORTED JUST EAST OF AMENIA. |
| Jul 17, 6:33 PM CDT | HAIL 0.88 | 3 Ene Amenia, ND | REPORTED AT THE INTERSECTION OF 159TH AVE SE AND 26TH ST SE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 17, 3:43 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 10.6 hours before the alert went out and 270 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 490 J/kg
- Mixed-layer CIN
- -181 J/kg
- Mixed-layer LCL
- 1592 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
446
WUUS53 KFGF 172237
SVRFGF
MNC027-NDC003-017-097-172330-
/O.NEW.KFGF.SV.W.0073.150717T2237Z-150717T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
537 PM CDT FRI JUL 17 2015
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN CLAY COUNTY IN NORTHWESTERN MINNESOTA...
SOUTHEASTERN TRAILL COUNTY IN SOUTHEASTERN NORTH DAKOTA...
NORTHERN CASS COUNTY IN SOUTHEASTERN NORTH DAKOTA...
EAST CENTRAL BARNES COUNTY IN SOUTHEASTERN NORTH DAKOTA...
* UNTIL 630 PM CDT
* AT 537 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR PAGE...OR 20
MILES NORTHEAST OF VALLEY CITY...MOVING EAST AT 40 MPH.
HAZARD...HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
PAGE AND AYR AROUND 545 PM CDT.
ERIE AROUND 555 PM CDT.
ARTHUR AROUND 605 PM CDT.
HUNTER AROUND 610 PM CDT.
GRANDIN...ARGUSVILLE AND GARDNER AROUND 625 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.
&&
LAT...LON 4695 9776 4715 9781 4732 9686 4721 9683
4719 9684 4719 9683 4718 9684 4718 9682
4716 9682 4715 9684 4715 9681 4700 9677
TIME...MOT...LOC 2237Z 259DEG 34KT 4708 9762
TORNADO...POSSIBLE
HAIL...1.25IN
WIND...<50MPH
$$
SPEICHER1 follow-up statement
811
WWUS53 KFGF 172307
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
607 PM CDT FRI JUL 17 2015
MNC027-NDC003-097-172315-
/O.CAN.KFGF.SV.W.0073.000000T0000Z-150717T2330Z/
CLAY MN-TRAILL ND-BARNES ND-
607 PM CDT FRI JUL 17 2015
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CLAY...
SOUTHEASTERN TRAILL AND EAST CENTRAL BARNES COUNTIES IS CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING. THEREFORE THE
WARNING HAS BEEN CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
NORTHWESTERN MINNESOTA AND SOUTHEASTERN NORTH DAKOTA.
LAT...LON 4716 9759 4721 9684 4719 9684 4718 9683
4714 9683 4706 9682 4706 9683 4702 9682
4700 9682 4697 9754
TIME...MOT...LOC 2305Z 259DEG 26KT 4705 9739
$$
NDC017-172330-
/O.CON.KFGF.SV.W.0073.000000T0000Z-150717T2330Z/
CASS ND-
607 PM CDT FRI JUL 17 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR NORTHERN CASS COUNTY...
AT 605 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ERIE...OR 29
MILES NORTHWEST OF FARGO...MOVING EAST AT 30 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...PUBLIC.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
THIS SEVERE STORM WILL BE NEAR...
AMENIA AROUND 620 PM CDT.
ARTHUR AROUND 625 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4716 9759 4721 9684 4719 9684 4718 9683
4714 9683 4706 9682 4706 9683 4702 9682
4700 9682 4697 9754
TIME...MOT...LOC 2305Z 259DEG 26KT 4705 9739
HAIL...1.00IN
WIND...<50MPH
$$
SPEICHERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 1:57 PM CDT, 3 hours 40 minutes earlier.
Area forecast discussion, Jul 17, 1:57 PM CDT, 3 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 157 PM CDT FRI JUL 17 2015 .SHORT TERM...(THIS EVENING THROUGH SATURDAY NIGHT) ISSUED AT 200 PM CDT FRI JUL 17 2015 THE MAIN CHALLENGE WILL BE SEVERE WEATHER THREAT THIS AFTERNOON/EVENING. MODELS ARE IN DECENT AGREEMENT...AND THE HRRR IS DOING WELL WITH THE CONVECTIVE TRENDS INITIALLY. FOR THE REST OF THIS AFTERNOON/EVENING...EXPECT THE BEST POTENTIAL FOR SEVERE STORMS IN THE SOUTHERN 1/3 OF THE FORECAST AREA. THERE WILL BE VERY HIGH INSTABILITY WITH MLCAPES AROUND 3000 J/KG AND INCREASING DEEP LAYERED SHEAR. HODOGRAPHS ALSO HAVE SOME GOOD LOW LEVEL CURVATURE AND SIG TOR PARAMETER WILL BE AROUND 3. THE MAIN SEVERE THREAT SHOULD GO THROUGH AROUND 3Z WITH THE STRONGER STORMS EXITING THE AREA BY 6Z. THERE COULD BE SOME WEAKER STORMS DEVELOPING AS THE MAIN WAVE SWINGS THROUGH LATER TONIGHT...BUT THEY SHOULDN/T BE SEVERE. REFER TO LATEST SPC SWOMCD 1446 FOR FURTHER DETAILS. ON SATURDAY...IT WILL COOLER AND DRIER AND BECOME WINDY BY AFTERNOON. THERE WILL BE ABOUT 30KT TO MIX FROM THE W/NW AND PWATS WILL BE AROUND 0.75. THERE COULD BE A FEW SHOWERS/STORMS IN THE FAR NORTH NEAR THE UPPER LOW...AND WILL MAINTAIN A LOW POP HERE FOR SOME CONVECTION. .LONG TERM...(SUNDAY THROUGH FRIDAY) ISSUED AT 200 PM CDT FRI JUL 17 2015 FOR SUN/MON...IT SHOULD BE DRY WITH TEMPS AROUND NORMAL. THERE IS A BOUNDARY THAT WILL GET CLOSE TO THE NORTH MONDAY AFTERNOON...BUT FOR NOW WILL KEEP IT DRY AND MONITOR LATER TRENDS. FOR TUE THROUGH FRI...OUR BRIEF DRY SPELL ENDS MID WEEK WITH MODELS INDICATING NEXT SHORT WAVE TO RIDE OVER A STRENGTHENING UPPER RIDGE LOCATED OVER THE NRN PLAINS. THIS MEANS SLOWLY INCREASING CHANCES FOR T-STORMS OVER A PART OF THE AREA MON NIGHT INTO TUESDAY WITH BEST CHANCES WEDNESDAY INTO THURSDAY. TEMPS WILL BE CLOSE TO NORMAL. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON) ISSUED AT 1230 PM CDT FRI JUL 17 2015 EXPECT CHAOTIC CONDITIONS THIS AFTERNOON AND EARLY EVENING AT ALL BUT DVL TAF SITES. WEAK BOUNDARY IN PLACE ALONG ADDITIONAL SHOWERS AND THUNDERSTORMS THROUGH THE AFTERNOON AND EXTENDING INTO EARLY EVENING MAKING TIMING OF STORMS, WIND DIRECTION AND CIGS QUITE CHALLENGING. BEST THREAT FOR ANY SEVERE STORMS WILL BE IN FARGO AREA. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && SHORT TERM...DK LONG TERM...DK/RIDDLE AVIATION...RIDDLE
Hazardous weather outlook, Jul 17, 7:04 AM CDT, 10 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 704 AM CDT FRI JUL 17 2015 MNZ004>009-013-014-016-017-NDZ006>008-014>016-024-026-054-181215- KITTSON-ROSEAU-LAKE OF THE WOODS-WEST MARSHALL-EAST MARSHALL- NORTH BELTRAMI-PENNINGTON-RED LAKE-NORTH CLEARWATER- SOUTH BELTRAMI-TOWNER-CAVALIER-PEMBINA-BENSON-RAMSEY- EASTERN WALSH COUNTY-EDDY-NELSON-WESTERN WALSH COUNTY- 704 AM CDT FRI JUL 17 2015 ...THERE IS A MARGINAL RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEASTERN NORTH DAKOTA...AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A MARGINAL RISK FOR SEVERE THUNDERSTORMS FROM 2 PM THROUGH 9 PM IN NORTHEASTERN NORTH DAKOTA AND NORTHWESTERN MINNESOTA. THE MAIN THREATS WILL BE LARGE HAIL...DAMAGING WINDS WITH AN ISOLATED TORNADO POSSIBLE. IN ADDITION...LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE NEAR ANY STORM. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. MNZ001>003-015-022>024-027>032-040-NDZ027>030-038-039-049-052-053- 181215- WEST POLK-NORMAN-CLAY-EAST POLK-MAHNOMEN-SOUTH CLEARWATER-HUBBARD- WEST BECKER-EAST BECKER-WILKIN-WEST OTTER TAIL-EAST OTTER TAIL- WADENA-GRANT-GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM- SARGENT-RICHLAND- 704 AM CDT FRI JUL 17 2015 ...THERE IS A MARGINAL RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEASTERN NORTH DAKOTA...AND ADJACENT PORTIONS OF NORTHWEST THROUGH WEST CENTRAL MINNESOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A MARGINAL RISK FOR SEVERE THUNDERSTORMS FROM 2 PM THROUGH 9 PM IN SOUTHEASTERN NORTH DAKOTA AND PORTIONS OF NORTHWESTERN THROUGH WESTCENTRAL MINNESOTA. THE MAIN THREATS WILL BE LARGE HAIL...DAMAGING WINDS WITH AN ISOLATED TORNADO POSSIBLE. IN ADDITION...LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE NEAR ANY STORM. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. GUST
In the hours before
Special weather statement, Jul 17, 12:06 PM CDT, 5 hours 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND FORKS ND 1206 PM CDT FRI JUL 17 2015 MNZ001-002-004-005-007-008-013>015-NDZ008-016-027-029-030-172215- WEST POLK-NORMAN-KITTSON-ROSEAU-WEST MARSHALL-EAST MARSHALL- PENNINGTON-RED LAKE-EAST POLK-PEMBINA-EASTERN WALSH COUNTY- GRAND FORKS-STEELE-TRAILL- INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS...ADA... TWIN VALLEY...HALSTAD...HALLOCK...KARLSTAD...LANCASTER...ROSEAU... WARROAD...GREENBUSH...WARREN...STEPHEN...ARGYLE...NEWFOLDEN... MIDDLE RIVER...GRYGLA...THIEF RIVER FALLS...RED LAKE FALLS... FOSSTON...FERTILE...MCINTOSH...ERSKINE...CAVALIER...WALHALLA... DRAYTON...PEMBINA...ST. THOMAS...NECHE...GRAFTON...PARK RIVER... GRAND FORKS...FINLEY...HOPE...MAYVILLE...HILLSBORO...HATTON... PORTLAND 1206 PM CDT FRI JUL 17 2015 ...MORE FUNNEL CLOUDS DEVELOPING OVER PARTS OF THE NORTHERN RED RIVER VALLEY... LIKE ON THURSDAY AFTERNOON....CONDITIONS ARE FAVORABLE FOR FUNNEL CLOUDS TO FORM WITH SOME SHOWERS THAT ARE DEVELOPING NEAR THE RED RIVER FROM EAST GRAND FORKS TO DRAYTON. CONDITIONS WILL REMAIN FAVORABLE FOR THESE FUNNELS THROUGH EARLY AFTERNOON IN THE NORTHERN VALLEY INTO NORTHWESTERN MINNESOTA AS THESE SHOWERS DEVELOP EASTWARD. THESE FUNNELS ARE OFTEN SHORT LIVED. THE NATIONAL WEATHER SERVICE WILL CONTINUE TO MONITOR THE SITUATION. DTR DTR
Local storm report, Jul 17, 12:08 PM CDT, 5 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1208 PM CDT FRI JUL 17 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM FUNNEL CLOUD 3 NNE DRAYTON 48.60N 97.15W
07/17/2015 PEMBINA ND PUBLIC
PICTURE OF FUNNEL CLOUD SENT TO NWS GRAND FORKS FACEBOOK
PAGE.
&&
DKELLENBSpecial weather statement, Jul 17, 1:06 PM CDT, 4 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
106 PM CDT FRI JUL 17 2015
NDZ028-029-171845-
STEELE ND-GRIGGS ND-
106 PM CDT FRI JUL 17 2015
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL STEELE AND EASTERN
GRIGGS COUNTIES UNTIL 145 PM CDT...
AT 106 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
COOPERSTOWN...OR 35 MILES NORTH OF VALLEY CITY...MOVING EAST AT 35
MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
FINLEY AND BLABON AROUND 125 PM CDT.
SHERBROOKE AROUND 130 PM CDT.
GOLDEN LAKE AROUND 140 PM CDT.
LAT...LON 4760 9749 4735 9747 4733 9747 4732 9813
4750 9817
TIME...MOT...LOC 1806Z 261DEG 32KT 4743 9804
DTRLocal storm report, Jul 17, 1:08 PM CDT, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
108 PM CDT FRI JUL 17 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0103 PM FUNNEL CLOUD 6 NE CLIMAX 47.67N 96.72W
07/17/2015 POLK MN LAW ENFORCEMENT
&&
PJSLocal storm report, Jul 17, 5:26 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
526 PM CDT FRI JUL 17 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0521 PM HAIL 10 NNE VALLEY CITY 47.06N 97.92W
07/17/2015 E1.00 INCH BARNES ND TRAINED SPOTTER
QUARTER SIZE HAIL CURRENTLY FALLING AT THE INTERSECTION
OF 123RD AVENE AND 21ST STREET SE.
&&
GGUSTThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 7:42 PM CDT | Special Weather Statement | FGF | Hubbard | 63 min |
| Jul 16, 8:55 PM CDT | Special Weather Statement | FGF | Wadena | 35 min |
| Jul 17, 6:32 PM CDT | Severe Thunderstorm Warning | FGF | Clay, Norman | 42 min |
| Jul 17, 6:40 PM CDT | Severe Thunderstorm Warning | FGF | Clay, Norman | 27 min |
| Jul 17, 1:06 PM CDT | Special Weather Statement | FGF | Steele | 39 min |
| Jul 17, 4:50 PM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass | 55 min |
| Jul 17, 5:46 PM CDT | Special Weather Statement | FGF | Richland | 59 min |
| Jul 17, 6:59 PM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass | 38 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2015Severe Thunderstorm Warnings in Minnesota, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.